Latest edition of Australian Prescriber out now
Warfarin can be a challenging drug to manage. Long-term anticoagulation is recommended for patients with atrial fibrillation at risk of stroke, and for those with recurrent venous thrombosis or prosthetic heart valves.
An article in the latest issue of Australian Prescriber authored by Dr Philip Tideman and co-authors from South Australia argues that patient education before starting warfarin is pivotal to its successful use. They discuss how to optimise warfarin management.
The use of warfarin is limited by several factors including a narrow therapeutic range, and drug-drug and drug-food interactions. Bleeding is a major concern.
Dr Tideman says:
The instructions for taking warfarin can be daunting—warfarin needs to be taken at the same time each day and regular blood tests are required. Patients must be informed about the impact of diet, potential drug interactions and actions to take if a dose is missed.
Warfarin is subject to multiple interactions including from foods like beetroot and green leafy vegetables, medicines including some antibiotics and statins, St John’s wort, weight loss or weight gain, and excess alcohol. Interactions can increase the risk of bleeding.
In addition, regular monitoring of the anticoagulant effect is required. The evidence suggests that patients who self-monitor using point-of-care testing have better outcomes than other patients.
Point-of-care testing can be used to monitor the anticoagulant effect. This testing can be done in general practice, pharmacies or by patients themselves. The authors argue that these approaches are more convenient for patients than regular visits to a pathology practice or an anticoagulation clinic in a hospital.
“There is evidence that monitoring is poorly understood by health professionals both overseas and in Australia, and this warrants further investigation. Improved outcomes are achieved by patients who have been taught how to monitor their treatment, with a reduction in thromboembolic events and death,” says Dr Tideman.